Home » Frequently asked Questions on Health » Do anti-tuberculosis drugs cause irregular periods?

Do anti-tuberculosis drugs cause irregular periods?

Q: I am a 24 years female married for the last two years. I was on anti-tuberculosis treatment for 15 months in India. During this time, I was having irregular periods and even after stopping all the medications I am still having the same problem. I consulted a gynaecologist before leaving India and Trans Vaginal Scan was done on four months back, which showed normal appearing uterus and endometrial cavity but both ovaries show multiple small peripherally arranged follicles with thickened stoma. I was asked to take tablet Meprate 10 mg for five days if I don’t get periods in 40 days. I returned to Germany two months back and now it is 45 days since my last periods. I am having back pain for past two weeks. I am yet to take that tablet after taking pregnancy test. I have the following questions:

  • Why do I have irregular periods even four months after stopping anti-tuberculosis drugs?
  • I am planning to get pregnant; will this problem affect my chances of conception?
  • Since my periods are irregular, how to calculate the ovulation time for conception?
  • Is there any possibility of these multiple follicles disappearing during these four months?

A:You have written that you had tuberculosis but have not mentioned what kind (which part of the body you had TB in). If you took medication for 15 months you probably had Tuberculosis of the bone, in which case it should not harm you periods / uterine lining. The treatment certainly would not interfere with periods beyond a point.

The ultrasound (US) findings you wrote are suggestive of PCOS ( Poly Cystic Ovarian Syndrome) which is not a disease or a disorder. It means that you probably do not make an egg regularly and certainly not at the right time. That is why you do not get periods on time. The menstrual irregularity is unlikely to be because of the treatment. PCOS is in fact a problem which becomes apparent only in the 20s and gets more severe in mid twenties / late twenties. So your menstrual irregularity seems to be because of your age which coincided with your treatment rather than the treatment causing it. Answer to your questions point wise:

  • Your periods are not delayed because of TB medication. And unless you had coincidental genital tuberculosis along with the main organ involved and destroyed the lining of the uterus, the infection itself would also not cause delayed / scanty periods.

  • Your problem seems to be because of PCOS. Of course you will need to see a specialist to get a proper diagnosis. If indeed you do have PCOS, your ovulation may be unpredictable and erratic. You will never know when your fertility period is. You may have some problems conceiving though I must clarify that most girls with PCOS would conceive (90%) without any treatment and the rest may require a little help. This will be in the form of low dose simple ‘ovulation drugs’ like Clomiphene.

    To start with, you need a high resolution internal (Vaginal) US done to see that the endometrium (lining of the uterus) is not destroyed. In case of doubt you may need a biopsy by a simple procedure called endometrial aspiration, to see if the lining is normal. (In severe cases when periods are totally absent despite hormones like estrogen and progesterone, you may need Hysteroscopy which directly looks at the lining of the uterus. This is not required at this stage and you should not worry about it since you do have bleeding with hormones. To know whether and when you will conceive, the second step is to check whether you ovulate or not. This can be done by 1 Daily / alternate Day ULTRASOUND from Day 10/11of the cycle 2 Ovulation kits available in the market also to be used from day 11/12 and 3 getting serum progesterone estimated one week after you may have ovulated, day 23 in a 28 day cycle. Once we know that your Endometrium is OK and you are ovulating, you can also get a semen analysis done for your partner to see nothing is wrong with it.

    And if all this is ok you should not have any problem conceiving if you have sex on the right days.

  • You are right in saying that if your cycle is irregular we will never know when the right days are for you. In such cases it is appropriate to give low dose ovulation to ensure ovulation and follow with ovulation kits or ultrasound and have sex on the right days.

  • No, the follicles would not have disappeared. PCOS is not a disease or a disorder you need to cure. It is a condition, a variant of normal really and you should not try to ‘cure’ it. This is what your ovaries look like and they will continue to do so. You will have to ensure that you ovulate on time in the cycles you are planning to conceive, and for that you may require clomiphene. Please read something on PCOS. You can go to the Royal College of Obstetrics and Gynaecology site www.rcog.org.uk and read patient information on PCOS. There is also a public information lecture by Adam Balen an expert in this field on the same site which is free online. Please try to understand more about this condition.

With some professional help it should not be a problem for you to conceive and carry a pregnancy whenever you decide to.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------